Hail, Lyon
- When
- March 16, 10:35 PM CST
- Where
- Lyon County, 6.41 mi NNE of Plymouth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -96.260
A spotter reported quarter size hail.
A couple of reports of quarter size hail occurred late on March 16th with a small number of t-storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A couple of reports of quarter size hail occurred late on March 16th with a small number of t-storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 16, 6:05 PM CST, 4 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 705 PM CDT Tue Mar 16 2021 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue Mar 16 2021 A compact closed low over the Southwest early this afternoon is progged to continue moving eastward across the Southern Rockies this evening before emerging over the Southern Plains late tonight. This system will bring increasing chances for elevated storms tonight and Wednesday with rain changing to snow on the backside of the system late Wed into Wednesday night. Tonight-Wed night...We're still seeing plenty of MUCAPE progged (500- 1500 J/KG) with lengthy 1-6km shear vectors (40-55 kts) after 05-07Z which remain supportive of elevated strong to severe storms with large hail being the primary threat although a few severe wind gusts may also be possible. Areas mainly south of I-70 will have the best chance for a few severe storms. A brief lull is possible during the morning hours but as the mid/upper trough moves into northeast OK, an increasing TROWAL airstream and developing deformation axis should fill in with precipitation. We may come close to wind advisory criteria across portions of north central KS during the afternoon hours with gusts of 30-35 knots possible. The best instability by afternoon should remain south of the area but a strong storm or two may remain possible. We could see some snow try to mix in during the evening and overnight hours but the NAM remains much colder in the surface layer when compared to the SREF/GFS so confidence in accumulating snow remains fairly low at this time. The snowfall forecast was trended upward slightly with around an inch or so possible in the far northeast corner of the forecast area in the vicinity of Brown county with lessor amounts as you move south and west through Manhattan and towards Abilene. Large- scale forcing for subsidence will overspread the region from west to east as we move through the overnight hours with precipitation ending from west to east during the early morning hours on Thursday. Forecast rainfall up to around 2 inches may lead to some flooding concerns given recent moisture over the past week. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue Mar 16 2021 Thu-Fri...high pressure will build across the area in the wake of the storm system with clearing expected from west to east. Seasonable temperatures and dry weather conditions are anticipated on Thursday with breezy northerly winds. As high pressure settles over the Great Lakes and Ohio Valley area on Friday, light east and southeast winds will return to northeast Kansas with another mild spring-like day anticipated on Friday with highs in the mid and upper 50s. Sat-Tue...A mid/upper ridge will move eastward across the Appalachians over the weekend while a trough builds across the Rockies. Mild and dry weather should prevail over the weekend with increasing chances for showers and storms as we move into the beginning of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 639 PM CDT Tue Mar 16 2021 MVFR stratus should develop across the terminals in the next hour or two. An upper level disturbance will bring shower and some elevated thunderstorms across the terminals late this evening and through the morning hours of Wednesday. Stratus cielings will drop to 500 to 1000 feet when the rain begins. The IFR ceilings will continue through 00Z THU. Northeast winds will increase to 15 to 20 KTS with guts of 25 to 30 KTS during the afternoon hours && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ICT LONG TERM...ICT AVIATION...Gargan
Hazardous Weather Outlook National Weather Service Topeka KS Issued by National Weather Service Wichita KS 257 PM CDT Tue Mar 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-172000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop after midnight tonight and continue into Wednesday. Some of these storms tonight and early on Wednesday could be strong to severe with large hail being the main hazard although damaging winds will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected to continue Wednesday morning into the afternoon, some of which could be strong to severe producing large hail and damaging winds. With wet soil from recent rainfall, additional rounds of moderate precipitation through Wednesday could lead to flooding of creeks and rivers. Rain may mix with snow becoming all snow across portions northeast Kansas late Wednesday night and into the early morning hours on Thursday. Accumulations around 1 inch may be possible before diminishing on Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1133 PM CDT Tue Mar 16 2021
KSZ054-170500-
Lyon-
1133 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LYON COUNTY UNTIL
MIDNIGHT CDT...
At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm over
Americus, moving northeast at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Emporia, Americus, Allen, Admire and Bushong.
This includes the following highways...
Interstate 35 between mile markers 128 and 133.
Kansas Turnpike between mile markers 128 and 150.
LAT...LON 3848 9635 3855 9635 3874 9624 3874 9609
3868 9595 3865 9595 3839 9615
TIME...MOT...LOC 0432Z 208DEG 29KT 3853 9624
TeefeyThe Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 04:37 UTC.
2 hail. Local standard time, as filed.
A spotter reported quarter size hail.
We received a report from mPING of quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950338, 950339.